Recently, the Institute for Safe Medication Practices (ISMP) issued a report asking that Maryland pharmacists, as well as pharmacists across the country, take additional precautions in the wake of a fatal 2017 pharmacy error. The ISMP is a nonprofit organization dedicated to reducing the number of pharmacy errors across the United States. In furtherance of that goal, the ISMP operates a voluntary error-reporting system. The ISMP then uses this data to work with pharmaceutical companies to eliminate the root causes of common errors such as similarly named drugs, confusing packaging, and dangerous device design.
According to the ISMP report, a patient was admitted into the ICU with a headache and vision loss. An MRI was conducted, and it was determined that the patient had a hematoma of the brain. The patient was transferred, and a full-body scan was ordered. While the radiologist was explaining the procedure to the patient, the patient indicated she had claustrophobia. The radiologist requested the patient be given a dose of Versed to help with her claustrophobia.
Evidently, the patient’s primary nurse requested that a radiology nurse provide the patient with the medication. The radiology nurse declined, stating that the patient would need to be monitored after administration of the drug. The primary nurse indicated she would send another nurse to the radiology department to monitor the patient after she was given the medication.
Apparently, the primary nurse was covering another nurse’s patients, and requested that a floating nurse administer the medication to the patient. The floating nurse was on her way to another department, but agreed to administer the medication to the patient. When she arrived, she typed in the first two letters of the drug’s name “VE” into the patient’s profile, but nothing came up. The nurse looked for Versed in the patient’s profile and could not find it. Eventually, the nurse overrode the system’s safety feature and manually selected the drug vecuronium, believing it was Versed.
Although the vecuronium came in a powdered form, and Versed only came in a liquid, the nurse followed the reconstitution instructions on the package and administered the medication to the patient. As the nurse was administering the medication, she either did not notice or misunderstood the red label displaying the text “WARNING: PARALYZING AGENT.” Within 25 minutes of being given the medication, the patient was unresponsive. While the patient regained consciousness for a short period, she ultimately died from an anoxic brain injury.
Have You Been the Victim of Pharmacy Error?
If you or a loved one has recently been the victim of a Maryland pharmacy error, the dedicated Maryland personal injury lawyers at the law firm of Lebowitz & Mzhen, LLC can help. At Lebowitz & Mzhen, we have over two decades of experience representing injury victims and their family members in medical malpractice, wrongful death, and other personal injury cases. We take care to ensure that our clients are kept abreast of their case’s progress through the legal system, while zealously advocating on their behalf at every opportunity. To learn more, call 410-654-3600 to schedule a free consultation today.
More Blog Posts:
Statutes of Limitations in Maryland Pharmacy Error Cases, Pharmacy Error Injury Lawyer Blog, January 23, 2019.
Blood-Pressure Drug Recall May Put Maryland Patients at Risk, Pharmacy Error Injury Lawyer Blog, January 9, 2019.